How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 14840
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Dog Veterinary Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

18 lb dog accidentally ingested 25 mg pronin. Is it safe?

Customer Question

18 lb dog accidentally ingested 25 mg pronin. Is it safe?
Submitted: 10 months ago.
Category: Dog Veterinary
Expert:  Dr. Kara replied 10 months ago.

Hello, my name is***** and I have over 20 years of experience as a veterinarian. I understand that your 18 pound pup accidentally ingested 25mgs of Proin tablets earlier today and you are concerned.
A usual dose of Proin for an 18 pound (8.2kg) dog would be 12.5mgs to 25mgs two to three daily, but the dose could go as high as 50mgs in some cases. Of course at the higher dose we would be more likely to see side effects.
Your pup took a pretty typical dose for a dog her size. If your pup is otherwise healthy then I would not anticipate any trouble from this accidental ingestion.
Depending upon how sensitive she may mild symptoms such as nausea, or an elevated heart rate. If she had ingested more then she may show mild hypertension and maybe diarrhea, or she may be perfectly fine.
With very high doses we can see serious increases in heart rate with hypertension and sometimes a rebound hypotension and lower than normal heart rate. Some dogs may show tremors or seizures. I would not expect these sort of problems for her at the dose she ingested.
A normal heart rate in an 18 pound dog can be 100-120 beats per minute, depending upon how fit the pup is and how excited or stressed they are. If your pup's heart rate gets up to 170 plus beats per minute, or less than 35-40 beats per minute, then we need to be concerned and you should seek emergency care.
The best way to get an accurate heart rate is to place your hand flat on her chest, just behind the front leg/elbow and press gently until you can feel the heart beat. Count the number of beats in 15 seconds and then multiply that number by 4 to get beats per minute. I would check her heart rate periodically or if she seems to get anxious, or uncoordinated.
If she has any seizures or gets very woozy on her feet then it is definitely time to seek emergency veterinary care.
Most of the effects of regular phenylpropanolamine (Proin) should be gone within 24 hours, so if she is still fine by tomorrow evening then she is likely to remain so.
If she seems at all nauseous to try and settle her stomach you can give either:
1) Pepcid-ac (famotidine) at a dose of one half of a 10mg tablet per 10 to 20 pounds of body weight 
every 12 hours.
OR
2) Prilosec (omeprazole) at a dose of one quarter of a 20mg tablet per 10 to 20 pounds of body weight
 every 24 hours.
These will reduce stomach acid and should help nausea and gastrointestinal irritation from eating something she should not have. They can be given for a few days of necessary.
Please let me know if you have any further questions.

Expert:  Dr. Kara replied 10 months ago.

Hello, I wanted to make sure that you didn't have any further questions for me, and I'd like to know how things turned out for your pup. If you found my response helpful, please don't forget to rate it so I may receive credit for it.